Heparin-Induced Thrombocytopenia in Patients Treated with Low-Molecular-Weight Heparin or Unfractionated Heparin Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • BACKGROUND: Heparin-induced thrombocytopenia, defined by the presence of heparin-dependent IgG antibodies, typically occurs five or more days after the start of heparin therapy and can be complicated by thrombotic events. The frequency of heparin-induced thrombocytopenia and of heparin-dependent IgG antibodies, as well as the relative risk of each in patients given low-molecular-weight heparin, is unknown. METHODS: We obtained daily platelet counts in 665 patients in a randomized, double-blind clinical trial comparing unfractionated heparin with low-molecular-weight heparin as prophylaxis after hip surgery. Heparin-induced thrombocytopenia was defined as a decrease in the platelet count below 150,000 per cubic millimeter that began five or more days after the start of heparin therapy, and a positive test for heparin-dependent IgG antibodies. We also tested a representative subgroup of 387 patients for heparin-dependent IgG antibodies regardless of their platelet counts. RESULTS: Heparin-induced thrombocytopenia occurred in 9 of 332 patients who received unfractionated heparin and in none of 333 patients who received low-molecular-weight heparin (2.7 percent vs. 0 percent; P = 0.0018). Eight of the 9 patients with heparin-induced thrombocytopenia also had one or more thrombotic events (venous in 7 and arterial in 1), as compared with 117 of 656 patients without heparin-induced thrombocytopenia (88.9 percent vs. 17.8 percent; odds ratio, 36.9; 95 percent confidence interval, 4.8 to 1638; P < 0.001). In the subgroup of 387 patients, the frequency of heparin-dependent IgG antibodies was higher among patients who received unfractionated heparin (7.8 percent, vs. 2.2 percent among patients who received low-molecular-weight heparin; P = 0.02). CONCLUSIONS: Heparin-induced thrombocytopenia, associated thrombotic events, and heparin-dependent IgG antibodies are more common in patients treated with unfractionated heparin than in those treated with low-molecular-weight heparin.

publication date

  • May 18, 1995